Georgia, 2002

Damaging Wind in Georgia, August 20, 2002

August 20, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 1:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 1:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT TUE AUG 20 2002

CURRENTLY...A LARGE AREA OF RAIN WITH EMBEDDED TSTORMS LINGERS
ACROSS OUR SOUTHERN FL ZONES WITH MOSTLY CLOUDY CONDITIONS
ELSEWHERE. THE CONVECTION HAS FIRED SOUTH OF A MID LVL TROUGH THAT
EXTENDS FROM THE ATLANTIC SEABOARD SW INTO THE NORTHERN GOMEX. SHORT
WAVES IN THE BASE OF THE TROUGH WILL MOVE W-SW OVER S GA AS THE UPR
HIGH BUILDS N AND E OVER THE EASTERN U.S. TONIGHT. A SFC TROUGH WAS
NOTED JUST NORTH OF THE MID LVL FEATURE THROUGH CENTRAL GA. CURRENT
TEMPS ARE MOSTLY IN THE LOWER 80S...WITH MID 70S REPORTED ALONG THE
COAST.

TONIGHT...MID LVL HIGH BUILDS OVER THE TN VALLEY ADVECTING MOST MID
LVL ENERGY WESTWARD AS THE CURRENT MID LVL TROUGH THAT EXTENDS ALONG
THE FL-GA BORDER WEAKENS. THUS EXPECT PRECIP TO DIMINISH OVERNIGHT
AND CLOUD COVER TO BECOME PARTLY CLOUDY OVER MUCH OF THE AREA. WILL
MONITOR RADAR TRENDS FOR EVENING PRECIP...WILL BE SLIGHT AT MOST.
THE EXCEPTION FOR EVENING WORDING WILL BE SOME POSSIBLE EARLY MORN
SHRA ACROSS THE WESTERN AND SOUTHERN FL ZONES IN LOW LVL CONVERGENT
BANDS...SO MAY KEEP MO CLOUDY WORDING AND SLIGHT CHC THROUGHOUT
TONIGHT THERE.

WED & WED NIGHT...MID AND UPR LVL RIDGE BUILDS OVER THE MID ATLANTIC
REGION WITH A DIFFUSE WEAKENING TROUGH EXTENDING OVER CENTRAL GA.
THE SFC RIDGE AXIS ACROSS FL BEGINS TO BUILD NORTH BRINGING LOW LVL
S-SE FLOW TO THE AREA. THE GREATEST INSTABILITY WILL BE IN TWO MAIN
AREAS WED AFTN. THE FIRST IS ACROSS S GA WHERE VORT LOBES ALOFT WILL
ADVECT WESTWARD ON THE SOUTHSIDE OF THE MID LVL HIGH. THE SECOND
AREA IS ACROSS MAINLY CENTRAL FL WHERE THE SEA BREEZE COLLISION IS
FAVORED. DRYING BEGINS TO FUNNEL OVER COASTAL AREAS LATE WED AS SFC
RIDGE BEGINS TO BUILD OVER THE REGION FROM THE NORTH. CHC POPS
WARRANTED FOR ALL ZONES AND SLIGHT CHC FOR EVENING CONVECTION.

THU THROUGH FRI...DRIER AND MORE STABLE AIR MOVING OVER THE FORECAST
AREA FROM THE NORTH AS THE UPR & MID LVL HIGHS POSITION OVER THE
SOUTHEAST U.S.  H5 TEMPS WARM TO -4 TO -5 AS MID LVL ENERGY
DIMINISHES OVER THE AREA. SFC HIGH BUILDS OVER THE SOUTHEAST
BRINGING LIGHT E-SE FLOW TO THE AREA. WILL WORD FOR CHC POPS THU
WITH HIGHER POPS OVER WESTERN AND SOUTHERN FL ZONES. SLIGHT CHC FOR
GA FRI GIVEN STACKED RIDGING...AND 30% EAST FL ZONES WITH 40% FOR
SOUTHERN AND WESTERN FL ZONES.

EXTENDED...MID LVL HIGH SHIFTS S OVER FL WITH UPR LVL DYNAMICS
CONSEQUENTLY WELL SOUTH OF THE FORECAST AREA SAT. SFC RIDGE EXTENDS
THROUGH N FL BRINGING A VERY LIGHT SFC FLOW...ALLOWING TEMPS TO WARM
TO LOWER 90S WITH SEA BREEZE COLLISIONS MAINLY ACROSS THE CENTRAL
PENINSULA THROUGH THE WEEKEND. WITH LITTLE MEAN LAYER MOISTURE
ALOFT...WILL WORD THE WEEKEND FOR SLIGHT CHC POPS AND WARMER THAN
CLIMO TEMPS. MON MEAN LAYER MOISTURE INCREASES ACROSS GA AHEAD OF
APPROACHING SFC FRONT COLD FRONT WITH SOUTHERLY FLOW OVER THE AREA.
CHC POPS MON & TUE AS FLOW BECOMES STRONGER AND MOISTURE INCREASES.

MARINE...NO HEADLINES NOR MAJOR CHANGES PLANNED. BUOYS REPORT
RELATIVELY LIGHT S-SW WINDS WITH 41008 08G11KTS AND 41012 REPORTING
NEAR CALM CONDITIONS ATTM. SEAS 1-2 FT ALONG THE COAST.

PRELIM CCF
AMG TT 072/091 071/091 092 24252
SSI TT 076/088 076/089 076 24242
JAX TT 073/090 072/091 072 24242
SGJ TT 073/088 072/089 073 24342
GNV TT 072/090 071/090 071 24352
OCF TT 072/090 071/090 071 24352

.JAX...
.GA...NONE.
.FL...NONE.

BROYLES/CARROLL

In the hours before

Special weather statement, Aug 20, 10:55 AM EST, 5 hours 5 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202230-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT TUE AUG 20 2002

...THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...
...LOCALLY HEAVY RAINFALL POSSIBLE...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. STORM MOTION WILL BE A SLOW DRIFT TO THE
EAST. THIS SLOW STORM MOTION WILL ALLOW FOR VERY HEAVY RAINFALL IN
SOME AREAS...WITH LOCALIZED FLOODING POSSIBLE. RAINFALL AMOUNTS OF 2
TO 3 INCHES ARE LIKELY IN SOME AREAS...ESPECIALLY SOUTH OF A SAINT
AUGUSTINE TO GAINESVILLE LINE. FREQUENT CLOUD TO GROUND LIGHTNING
WILL ALSO OCCUR.

A FEW STORMS WILL BE STRONG THIS AFTERNOON. HOWEVER...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 20, 4:00 PM EST
Where
Wayne County, 5 mi W of Jesup
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -81.967

Large trees down along Meadowwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311870.